New Mexico, 2013

Hail in New Mexico, September 19, 2013

September 19, 2013 · NWS ABQ · 2 events in 1 county or zone

Low level moisture lingering over the state interacted with a weak upper level disturbance and produced heavy rainfall and isolated large hail over portions of northern New Mexico. Nickel size hail was reported near Raton along with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low level moisture lingering over the state interacted with a weak upper level disturbance and produced heavy rainfall and isolated large hail over portions of northern New Mexico. Nickel size hail was reported near Raton along with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 19, 10:47 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 19, 10:47 AM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1147 AM MDT THU SEP 19 2013

.AVIATION...
18Z TAF CYCLE
DRIER AIR WILL KEEP CONDITIONS IN THE VFR CATEGORY ACROSS WESTERN
AND CENTRAL SITES THROUGH TODAY. ISOLD TO SCT TS/SH WILL AFFECT
THE EASTERN TIER OF THE FORECAST AREA. CANT RULE OUT EFFECTS TO
LVS/TCC AND ROW. USED VCTS AND VCSH TO ACCOUNT FOR THIS. WILL
UPDATE ONCE CELLS REFORM AND CAN GET A GAGE FOR WHICH TERMINAL
SITE WILL HAVE DIRECT IMPACTS. A BACK DOOR COLD FRONT WILL SWING
DOWN FROM THE NORTH TONIGHT. MVFR AND IFR CONDITIONS ARE EXPECTED
BEHIND THIS FRONTAL PUSH. LVS/ROW AND TCC WILL BE IMPACTED. PRIOR
TO THE MAIN FRONTAL PUSH...SCATTERED SHOWERS WILL BE FOUND ACROSS
THE NORTHEAST THIRD TO HALF OF THE STATE. THIS ACTIVITY COULD
PROVIDE MVFR CONDITIONS. THUS A BUSY OVERNIGHT PERIOD EXPECTED.

50

&&

.PREV DISCUSSION...324 AM MDT THU SEP 19 2013...
AT 09Z...SHOWERS AND THUNDERSTORMS WERE MOVING EAST ACROSS THE
MIDDLE/LOWER RIO GRANDE VALLEY AND SANGRE DE CRISTO MOUNTAINS IN
ADVANCE OF A SHORTWAVE TROUGH OVER UT/AZ. THE SHORTWAVE TROUGH IS
IN THE PROCESS OF PHASING WITH THE UPPER LEVEL TROUGH MOVING EAST
OUT OF THE NORTHERN ROCKIES AND IS PULLING MOISTURE NORTHWARD FROM
HURRICANE MANUEL IN THE FAR EASTERN PACIFIC. THIS TROPICAL
MOISTURE WILL BE A NEAR-MISS FOR MOST OF NM AND MAINLY IMPACT TX
AND THE FAR SE PLAINS OF NM LATER TODAY AND FRIDAY. THE MAIN
THREAT AREA FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TO THE
NORTHEAST LATER TODAY AND TONIGHT AS A BACKDOOR FRONT DROPS IN AND
PROVIDES A FOCUS.

A RIDGE ALOFT WILL BUILD AND SHIFT EAST OVER NM FRIDAY BEHIND THE
DEPARTING UPPER LEVEL TROUGH. AT THE SAME TIME...THE BACKDOOR
FRONT WILL MAKE SW PROGRESS AND WASH-OUT BETWEEN THE CENTRAL
MOUNTAIN CHAIN AND THE CONTINENTAL DIVIDE...RECHARGING MOISTURE A
BIT AND HELPING TO KEEP PWATS ABOVE NORMAL THROUGH THE WEEKEND.
SHORT-LIVED BREEZY EAST CANYON/GAP WINDS ARE LIKELY IN THE RIO
GRANDE VALLEY EARLY FRIDAY MORNING WITH THE WESTWARD MOVING
FRONT. RAIN CHANCES WILL TREND UP A BIT ON SUNDAY AS THE RIDGE
AXIS SHIFTS EAST OF NM AND STRONGER WESTERLIES PUNCH BACK IN WITH
THE APPROACH OF ANOTHER UPPER LEVEL TROUGH...FORECAST TO MOVE
THROUGH THE CENTRAL ROCKIES. SOME STRONG THUNDERSTORMS POSSIBLE
ON SUNDAY...MAINLY NORTH...GIVEN FAVORABLE WIND SHEAR PROFILES.

DRY AIR FORECAST TO PUNCH IN BEHIND SUNDAY'S UPPER LEVEL TROUGH
AND HANG AROUND FOR A COUPLE DAYS BEFORE THE NEXT...AND MORE
POTENT UPPER LEVEL TROUGH APPROACHES TOWARD THE LATER HALF OF NEXT
WEEK.

TEMPERATURE TRENDS WILL GENERALLY BE NEUTRAL THROUGH THE WEEKEND...
WITH HIGHS NEAR NORMAL AND LOWS ABOVE NORMAL. HIGHS LOOK TO TREND
UP A FEW DEGREES NEXT WEEK WITH DRY AIR IN PLACE LEADING TO MORE
SUNSHINE AND NO RAIN-COOLING FOR A CHANGE.

11

.FIRE WEATHER...
STRONG SOUTHERLY SURFACE WINDS OVER THE SOUTHEAST AND EAST-CENTRAL
PLAINS WILL COLLIDE WITH A BACKDOOR FRONT OVER SOUTHEAST COLORADO TO
MAKE THE NORTHEAST PLAINS AND HIGHLANDS THE FAVORED AREA FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. DRIER MID LEVEL
AIR WILL WIN OUT THIS AFTERNOON OVER WEST-CENTRAL AND NORTHWESTERN
NEW MEXICO WITH ONLY ISOLATED THUNDERSTORMS OVER THE SOUTHWESTERN
AND NORTHERN MOUNTAINS. BACKDOOR FRONT WILL SLIDE SOUTH THROUGH THE
EASTERN PLAINS TONIGHT...THEN THROUGH/OVER THE CENTRAL MOUNTAIN
CHAIN FRIDAY MORNING. COOLER AIR FILTERING INTO THE ERN PLAINS
BEHIND THE FRONT WILL MAKE SHOWERS AND STORMS HARD TO COME BY OVER
THE PLAINS. FAVORED AREA FOR SCATTERED CONVECTION WILL BE OVER THE
SOUTHERN SANGRE DE CRISTOS...PARTICULARLY IN THE PECOS
WILDERNESS/WATERSHED AREA AS THE SOUTHEAST SURFACE WINDS COMBINE
WITH WESTERLY FLOW ALOFT TO GET A STRONG STORM OR TWO GOING THERE.
ELSEWHERE ALONG THE CENTRAL MOUNTAIN CHAIN AND CENTRAL
HIGHLANDS...ISOLATED LATE AFTERNOON AND EARLY EVENING SHOWERS AND
STORM ARE EXPECTED.

RESIDUAL MOISTURE ALONG WITH SLIGHTLY WARMER TEMPERATURES WILL
COMBINE TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS OVER ALL MOUNTAINS...WEST-CENTRAL
HIGHLANDS AND NW PLATEAU SATURDAY. A WEAK UPPER LEVEL TROUGH SIMILAR
TO THE ONE THAT PASSED THROUGH YESTERDAY/WEDNESDAY IS EXPECTED TO
MOVE THROUGH CENTRAL AND NORTHERN NM SUNDAY AFTERNOON AND
EVENING...BRINGING SCATTERED STORMS FORECAST AREAWIDE...ALONG WITH
THE POTENTIAL FOR STRONG STORMS OVER THE NORTH WHERE WIND SHEAR AND
A FAVORABLE TEMPERATURE PROFILE ARE FORECAST TO BE SUCH THAT A FEW
STORMS WITH LARGE/PLENTIFUL HAIL ARE POSSIBLE.

CONDITIONS DRY OUT FOR EARLY NEXT WEEK AS THE MID AND UPPER LEVEL
FLOW BECOMES WESTERLY. VENTILATION RATES WILL TREND UPWARD AS WELL
WITH THE INCREASING WEST AND SOUTHWEST WINDS ALOFT.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 19, 4:00 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 AM MDT THU SEP 19 2013

NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
500 AM MDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...SMALL HAIL
AND HEAVY DOWNPOURS ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING AND SMALL HAIL
ACROSS NORTHERN PORTIONS OF THE AREA ON SATURDAY AND SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Special weather statement, Sep 19, 11:43 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT THU SEP 19 2013

NMZ527-528-191915-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
1243 PM MDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
115 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RATON...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...RATON...SUGARITE CANYON STATE
PARK...SUGARITE AND RATON CREWS AIRPORT.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3687 10411 3662 10455 3694 10466 3701 10451
      3700 10440
TIME...MOT...LOC 1844Z 311DEG 7KT 3691 10450

43

43

The radar

The Pueblo radar (KPUX), 177 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Colfax

When
September 19, 11:50 AM MST to 11:59 AM MST
Where
Colfax County, 1.49 mi SSE of Raton
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.880, -104.430

Nickel size hail reported at the Raton Fire Department between 1250pm and 1259pm.

Funnel Cloud, Colfax

When
September 19, 3:30 PM MST to 3:35 PM MST
Where
Colfax County, 14.06 mi SSW of Colmor
Reported by
Public
Coordinates
36.020, -104.700

Funnel cloud spotted by truck driver on Interstate 25.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469741, 469742.